Radiation recall is an inflammatory reaction that sometimes occurs when an individual receives chemotherapy following radiation therapy for cancer. The symptoms can occur just a few days after radiation therapy is completed, or years later. It is uncertain how often this poorly understood reaction happens, but one study estimated that it occurs in 9% of people who go through both radiation therapy and chemotherapy for cancer.
Radiation Recall SymptomsThe symptoms of radiation recall are due to inflammation in a region that was previously treated with radiation. The most common type of reaction is radiation recall dermatitis, a skin rash involving redness, swelling, and/or blistering of the skin. The rash is often painful and can have the appearance of severe sunburn.
Other regions that may be affected include the mouth (radiation recall mucositis), the larynx, the esophagus, the stomach, the small intestine, the lungs (radiation recall pneumonitis), muscles (radiation recall myositis), and the brain.
What Causes Radiation Recall?Nobody knows for sure what causes radiation recall reactions, and many theories have been proposed. A common theory is that it is some form of hypersensitivity reaction created by the combination of radiation and chemotherapy.
What Medications May Cause Radiation Recall?Though radiation recall has been reported most commonly with chemotherapy drugs, other medications, such as antibiotics and even herbal supplements, have been linked with a radiation recall reaction. The chemotherapy drugs most commonly associated with radiation recall include:
- Adriamycin (doxorubicin)
- Taxotere (docetaxel)
- Taxol (paclitaxel)
- Gemzar (gemcitabine)
- Xeloda (capecitabine)
How is it Treated?The treatment for a radiation recall reaction is primarily supportive care -– managing symptoms until the problem resolves on its own. Eliminating the source of the reaction (for example, discontinuing the chemotherapy drug felt to be responsible) is often the first step. Medications such as corticosteroids and anti-inflammatory preparations may be used in some cases to decrease the inflammation.
For radiation recall dermatitis, wearing loose-fitting clothing made of non-irritating fabrics might make you more comfortable. Cool compresses have helped some people manage the discomfort, but it is important to check with your doctor regarding her recommendations. While the rash is healing, it’s also important to avoid anything that could worsen the rash, such as excessive sun exposure and sunburns.
Can Radiation Recall be Prevented?Unfortunately, it's impossible to predict if someone will react to a particular chemotherapy drug or other medication after radiation therapy. If someone has had a radiation recall reaction one time, it’s also uncertain whether it will occur a second time. Radiation recall does seem to be less common when the time interval between radiation therapy and chemotherapy is longer, but considerations other than radiation recall are often more important in decisions about timing of treatments.
Azria, D. et al. Radiation recall: a well recognized but neglected phenomenon. Cancer Treatment Reviews. 2005. 31(7):555-70.
Burris, H. and J. Hurtig. Radiation recall with anticancer agents. The Oncologist. 2010. 15(11):1227-37.
Caloglu, M. et al. An ambiguous phenomenon of radiation and drugs: recall reactions. Onkologie. 2007. 30(4):209-14.
Kodym, E. et al. Frequency of radiation recall dermatitis in adult cancer patients. Onkologie. 2005. 28(1):18-21.